Alabama, 2008

Flash Flood and Heavy Rain in Alabama, November 14 to 15, 2008

November 14 to 15, 2008 · NWS HUN · 2 events in 2 counties and zones

Abundant moisture ahead of a strong cold front produced heavy rainfall between 2 and 5 inches in portions of northern Alabama east of interstate 65. This caused minor flash flooding in southeastern portions of Madison county and very heavy rainfall in western Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Abundant moisture ahead of a strong cold front produced heavy rainfall between 2 and 5 inches in portions of northern Alabama east of interstate 65. This caused minor flash flooding in southeastern portions of Madison county and very heavy rainfall in western Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 14, 6:16 PM CST, 44 minutes earlier.

Area forecast discussion, Nov 14, 6:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CST FRI NOV 14 2008

.UPDATE...00Z AVIATION DISCUSSION.
&&

.AVIATION...VFR CIGS MAY FALL INTO MVFR RANGE OVER THE NEXT FEW
HOURS AS SHRA BEGIN TO AFFECT BOTH TERMINALS. VISBYS WILL MOSTLY
FLUCTUATE BETWEEN VFR AND MVFR CATEGORY. WINDS COULD HAVE IMPACTS ON
BOTH TERMINALS AS A COLD FRONT PASSES THROUGH KMSL AROUND 5Z AND
KHSV AROUND 7Z. W/NWLY WINDS WILL INCREASE TO 10-15 KTS WITH GUSTS
TO AROUND 25 KT. SHRA WILL PERSIST BEHIND THE FRONT...THEN TAPER OFF
SATURDAY MORNING. HOWEVER MVFR CIGS AND GUSTY WINDS WILL LIKELY LAST
THROUGH THE DAY.

&&

.DISCUSSION... /ISSUED AT 158 PM CST FRI NOV 14 2008/
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...COMPLEX STORM SYSTEM
OVER THE EASTERN CONUS WILL CONTINUE TO DEVELOP AND STRENGTHEN THIS
AFTERNOON AND EVENING. CURRENTLY A PREFRONTAL TROUGH AXIS STRETCHES
FROM SOUTHERN INDIANA TO NE MS AND INTO W LA. ALONG AND AHEAD OF
THIS FEATURE A ROUND OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
LATE THIS AFTERNOON AND EVENING. ANOTHER ROUND OF WIDESPREAD SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
MAIN FRONT LATER TONIGHT BEFORE IT PUSHES INTO NORTHWESTERN AL
AROUND DAYBREAK ON SATURDAY. DYNAMICS WILL BE STRONG WITH THIS
SYSTEM...BUT THERMODYNAMICS WILL BE RATHER WEAK...WHICH SHOULD KEEP
SEVERE THUNDERSTORMS OUT OF THE PICTURE. HOWEVER...A FEW STORMS WITH
HEAVY RAINFALL AND WIND GUSTS TO 35 OR 40 MPH WILL BE POSSIBLE.
WINDS OUTSIDE OF THUNDERSTORMS BETWEEN 10 TO 15 MPH WILL SWITCH FROM
SOUTHWEST TO NORTHWEST TONIGHT AS THE FRONT PASSES THROUGH THE AREA.

BY MIDDAY ON SATURDAY...BELIEVE WE WILL BE DEALING WITH ONLY WRAP
AROUND MOISTURE AND SCATTERED RAIN SHOWERS...THE BULK OF WHICH LOOKS
TO BE FURTHER NORTH IN TN. THEREFORE HAVE KEPT LOWER POPS IN THE 30
PERCENT RANGE TO REFLECT THIS DURING THE DAY ON SATURDAY. WITH
SURFACE TEMPERATURES IN THE LOW TO MID 40S AND TEMPERATURES WITHIN
THE SATURATED PORTION OF THE MODELS SOUNDINGS INDICATING
TEMPERATURES CLOSER TO -3 OR -4 DEGREES CELSIUS...ONLY LIGHT RAIN
SHOWERS ARE EXPECTED ON SATURDAY. SOME HIGHER WINDS GUSTS TO 25 MPH
WILL BE POSSIBLE SATURDAY AFTERNOON...BUT WINDS WILL PREDOMINATELY
REMAIN BETWEEN 10 AND 20 MPH.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
TEMPERATURES WITHIN THE SATURATED LAYER DO DROP TO NEAR -8 DEGREES
CELSIUS BRIEFLY SATURDAY NIGHT BETWEEN 6 PM AND MIDNIGHT.
THEREFORE...IF ENOUGH MOISTURE HOLDS ON THAT LONG...COULD SEE A
FLURRY OR TWO IN THE HIGHER ELEVATIONS OF NORTHEASTERN AL AND
SOUTHERN MIDDLE TN. HOWEVER...NO ACCUMULATION IS EXPECTED.

MUCH COLDER AND DRIER AIR REALLY FUNNELS IN BEHIND STRONG NORTHERLY
WINDS SATURDAY NIGHT AND SUNDAY. LOWS SUNDAY MORNING IN MOST
LOCATIONS SHOULD BE AROUND 30 DEGREES...WITH HIGH ONLY REACHING THE
MID 40S. WOULDNT BE SURPRISED IF TEMPERATURES END UP LOWER...BUT
GOING BELOW GUIDANCE AS IT IS.

A SLIGHT WARMUP LOOKS REASONABLE BY EARLY NEXT WEEK...AS MORE ZONAL
FLOW DEVELOPS AHEAD OF ANOTHER COLD FRONT STRETCHING FROM FROM THE
GREAT LAKES THROUGH KANSAS ON SUNDAY NIGHT. THIS FRONT IS PROGGED BY
MODELS TO PUSH SOUTHEAST AND THROUGH THE FORECAST AREA ON MONDAY.
BEFORE THIS FRONT PUSHES THROUGH MORE ZONAL FLOW WILL ALLOW
TEMPERATURES TO CLIMB INTO THE LOWER 50S MONDAY AFTERNOON. ONLY
SCATTERED CLOUDS ARE EXPECTED WITH THIS FRONTAL PASSAGE.

STRONG COLD AIR ADVECTION BEHIND THIS FRONT WILL DROP TEMPERATURES
DOWN INTO THE UPPER 20S ON TUESDAY MORNING. TEMPERATURES SHOULD
REBOUND ONLY INTO THE MID 40S AGAIN ON TUESDAY. THE REST OF THE
WEEK...TEMPERATURES REMAIN BELOW NORMAL WITH DRY AIR IN PLACE. HIGHS
WILL SLOWLY REBOUND TO AROUND 50S DEGREES ON THURSDAY AHEAD OF YET
ANOTHER DRY COLD FRONT SWINGING SOUTHEAST FROM EASTERN
CANADA...BEFORE TEMPERATURES FALL AGAIN. MODELS INDICATE SOME MOSTLY
CLOUDY PERIODS ARE POSSIBLE ON THURSDAY WITH THE FRONTAL PASSAGE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...DL/BCC
DISCUSSION...20
Hazardous weather outlook, Nov 14, 6:58 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CST FRI NOV 14 2008

ALZ001>010-016-TNZ076-096-097-151100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
658 PM CST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE REGION TONIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS TO 35
MPH ARE POSSIBLE DURING ANY THUNDERSTORMS OR HEAVIER SHOWERS. GUSTY
WINDS ARE ALSO EXPECTED AS A COLD FRONT MOVES THROUGH THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW LINGERING SHOWERS ARE EXPECTED SATURDAY MORNING...AS COLDER
AIR MOVES INTO THE THE REGION IN THE WAKE OF THE COLD FRONTAL
PASSAGE.

RESIDUAL MOISTURE...COMBINED WITH COLDER TEMPERATURES MAY BRING A
FEW FLURRIES TO THE HIGHER TERRAIN OF NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE SATURDAY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

BCC

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Madison

When
November 14, 7:00 PM CST to November 15, 5:03 AM CST
Where
Madison County, 1.22 mi SE of (Hsv)huntsville Jone to 1.38 mi SW of Nunn Store
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.617, -86.755

Heavy rainfall between 2 and 5 inches of rainfall fell in less than 12 hours. One COCORAHS site 5.9 miles southeast of Huntsville received 2.35 inches of a total 4.26 inches in 2 hours. This caused some minor flash flooding in southeastern portions of Madison county. The Huntsville Times received reports from Huntsville police of debris in the road and flooding at the intersection of Bailey Cover Road and Cecil Ashburn Drive. Also, reports were received of officers being called to several streets in the area to assess water levels for possible road closing in that area.

Heavy Rain, Jackson

When
November 14, 7:00 PM CST to November 15, 6:00 AM CST
Where
Jackson County, 3.05 mi WNW of Princeton
Reported by
CoCoRaHS
Coordinates
34.873, -86.296

Two to four inches of rainfall fell in less than 12 hours across western portions of Jackson county near the Princeton community. A total of 3.59 inches of rainfall fell during this time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139751, 139824.